Illinois residents who have received steroid injections over the past few months should be aware of the recent outbreak of fungal meningitis in people being treated with methylprednisolone acetate. Fungal meningitis is rare, but it can lead to life-threatening complications.
The outbreak has been linked to shipments of contaminated steroid injections that came from a pharmacy in Massachusetts. Some patients who received the contaminated injections became infected with fungal meningitis and more cases of infection continue to be reported each day. Doctors have been advised to stop using the drugs when treating patients in order to avoid making a serious or fatal medication error.
Three lots of the contaminated medications were shipped to nearly two dozen states including Illinois. Although the medications have been recalled, officials have not yet determined what caused the injections to become contaminated. An investigation is underway, though.
Last week, only 50 cases of patients who had contracted fungal meningitis linked to the contaminated steroid shots had been reported. At the time, only five people had died from complications. But within one week, the numbers have changed drastically. The Centers for Disease Control and Prevention reported earlier today that at least 14 deaths have now been linked to the contaminated medications. As many as 170 patients have been infected.
Patients identified as having the infection can be put on antifungal therapy, which could save lives. Those infected with the illness experienced symptoms ranging from fever, headaches, nausea and neurological problems typical of a deep brain stroke. Those who are infected are not contagious.
It is estimated that as many as 14,000 patients received the contaminated steroids. Doctors must make sure that they notify those who did receive the injections so that they can seek medical treatment if they do begin to experience symptoms caused by fungal meningitis. In some cases, it could take weeks before infected patients begin to experience any symptoms. Doctors must also make sure that they stop using the contaminated steroids.
Source: Reuters, “More U.S. cases of meningitis confirmed in deadly outbreak,” Tim Ghianni, Oct. 5, 2012